Generalized pointwise bias error bounds for response surface approximations

Goel, Tushar and Haftka, Raphael T. and Papila, Melih and Shyy, Wei (2006) Generalized pointwise bias error bounds for response surface approximations. International journal for numerical methods in engineering, 65 (12). pp. 2035-2059. ISSN 0029-5981

[thumbnail of 3011800001066.pdf] PDF
Restricted to Repository staff only

Download (869kB) | Request a copy


This paper proposes a generalized pointwise bias error bounds estimation method for polynomial-based response surface approximations when bias errors are substantial. A relaxation parameter is introduced to account for inconsistencies between the data and the assumed true model. The method is demonstrated with a polynomial example where the model is a quadratic polynomial while the true function is assumed to be cubic polynomial. The effect of relaxation parameter is studied. It is demonstrated that when bias errors dominate, the bias error bounds characterize the actual error field better than the standard error. The bias error bound estimates also help to identify regions in the design space where the accuracy of the response surface approximations is inadequate. It is demonstrated that this information can be utilized for adaptive sampling in order to improve accuracy in such regions.
Item Type: Article
Uncontrolled Keywords: response surface approximation; pointwise error estimates; bias error; error bounds; model appraisal; surrogate errors
Subjects: T Technology > TJ Mechanical engineering and machinery
Divisions: Faculty of Engineering and Natural Sciences
Depositing User: Melih Papila
Date Deposited: 12 Dec 2006 02:00
Last Modified: 26 Apr 2022 08:10

Actions (login required)

View Item
View Item